Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
196 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes black flaky particles on scalp?

Answered by
Dr.
Dr. Diptanshu Das

Pediatrician

Practicing since :2005

Answered : 3803 Questions

default
Posted on Thu, 11 Dec 2014 in Skin Hair and Nails
Question: My son, 6 years old (NF type 1) has flaky black stuff in his hair. It is not lice (been there done that). It can be removed with dificulty using a lice comb and it smears when rubbed between fingers. It covers a large area on his scalp. What could it possibly be and should I be concerned?
doctor
Answered by Dr. Diptanshu Das 19 minutes later
Brief Answer:
Dandruff likely cause

Detailed Answer:
Thanks for asking on HealthCareMagic. I would like to know more about the flaky black stuff that you are talking about. Could you please mention if it is granular or something else? An image would have been further helpful. It could be dust particles trapped in the sebaceous secretions of the scalp. It is often associated with a fungal infection called seborrhoeic dermatitis which we commonly refer to as dandruff. The fact that it gets smeared on the fingers, points to the diagnosis of dandruff. Trying ketoconazole shampoo like Nizoral twice or thrice a week should give him relief. If it does not help within a couple of weeks, apply Candid lotion (clotrimazole) over the affected portions of the scalp at night and wash it off in the morning. Do this for some time and it should give you relief. In any case, I do not think that it is a cause of concern but it needs to be treated nevertheless. It is probably unrelated to his having NF 1.
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  

Recent questions on  Fungal infection

doctor1 MD

My groin area has become extremely painful in the last 2 day. I think it is some type of fungal infection. It hurts to walk and sit. When I towel...

doctor1 MD

Ive been to the er twice, because I can't afford a doctor. I've had this really itchy rash on my right leg upper thigh and on my groin area. Now my...

doctor1 MD

i m having problem of UTI and fungal infection both. since april i ve taken so many antibiotics. now my gynae advise me to take ornidazole 500 OD,...

doctor1 MD

my 6 year old daughter is having problems making to the bathroom and is as she is on her way to the bathroom, she can t hold it and leaks some...

doctor1 MD

My daughter is overseas and has asked about a rash she has developed: First one, now two, salmon-colored slightly raised patches of approximately 2...

doctor1 MD

My ESR Test Result: 30mm/hr in 1st hour and 2nd hour 60mm/hr why it’s come like can you please explain. Last 2 weeks on word i ma getting itching...

doctor1 MD

Hi Doctor, The inner skin of my thighs are becoming black and with small hard pimples . Please advise some medications as one of the pimple is...